Thunderstorm Wind, Oxford
- When
- August 19, 2:35 PM EST
- Where
- Oxford County, 1.16 mi ENE of West Sumner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.377, -70.429
Trees down near Route 219.
An approaching cold front working in tandem with moderate instability aided in the development of scattered thunderstorms across the region. A few became severe and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An approaching cold front working in tandem with moderate instability aided in the development of scattered thunderstorms across the region. A few became severe and produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 19, 2:08 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 308 PM EDT Mon Aug 19 2019 .SYNOPSIS... A cold front will trigger showers and thunderstorms over southern areas through this evening. High pressure will crest over the region on Tuesday before shifting offshore to the southeast. A low pressure will slowly move northeast through southern Quebec on Wednesday. A secondary trough of low pressure will drop southeast through the region Thursday night and Friday. High pressure will gradually build in from the west over the weekend. && .NEAR TERM /THROUGH TONIGHT/... A short wave trough will move across the region this evening, and will be associated with scattered showers and thunderstorms. Given the amount of moisture and CAPE along with steep low level lapse rates, a few storms may be severe. Damaging winds and torrential downpours will be the main threat. The threat for storms ends by 00z as a short wave trough quickly moves offshore. Clearing is expected tonight in the wake of the front. Valley fog, some dense, is expected overnight. Some dense fog will also be possible on the Midcoast as well. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... Fair weather expected Tuesday with short wave ridging in place. Highs will be well into the 80s, but with far less humidity. The next short wave trough and attendant warm front approaches late Tuesday night, with an increasing chances for showers and a few thunderstorms across southern zones late. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Unsettled weather through Friday and drier air will move in for the weekend. A frontal system to the south of the forecast area will move back north with increasing chance of showers and thunderstorms through Wednesday night. Dewpoint temperatures will climb back to near 70 on Wednesday afternoon. Wednesday will start out with chance showers and thunderstorms with the warm front passage. The cold front will pass through later in the day giving likely showers and thunderstorms in the afternoon and evening. Thursday will still be a warm day but dewpoint temperatures will be a bit more comfortable. The cooler and drier air sets in for Friday with dewpoints in the mid 50s or less. Showers possible in the mountains Friday afternoon. High pressure from the west will dominate the weekend with cooler and drier air. High temperatures over the weekend and Monday are forecast to be in the 70s with low humidity. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Short Term...Sct thunderstorms through 00z this evening with locally gusty SFC winds. Otherwise, LIFR conditions in fog and low clouds tonight on the Midcoast of ME, as well as interior river valleys. VFR on Tuesday. Long Term...Expect occasional MVFR/IFR in showers and thunderstorms on Wednesday and Thursday. Friday possible MVFR in afternoon showers at HIE but VFR expected elsewhere. && .MARINE... Short Term...Locally strong wind gusts in thunderstorms are possible on the waters through 8 PM tonight. Otherwise conditions are expected to remain below SCA thresholds through Tuesday night. Marine fog is likely off the Midcoast of ME tonight. Long Term...SCA possible Wednesday and Thursday mainly due to seas. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Ekster SHORT TERM...Ekster LONG TERM...Becker
Hazardous Weather Outlook National Weather Service Gray ME 257 PM EDT Mon Aug 19 2019 MEZ018-019-023>025-NHZ004-006-008>015-201900- Interior York-Interior Cumberland-Coastal York-Coastal Cumberland- Sagadahoc-Northern Carroll-Southern Carroll-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 257 PM EDT Mon Aug 19 2019 ...SEVERE THUNDERSTORM WATCH 600 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of showers and thunderstorms are expected Wednesday. Some thunderstorms may approach severe limits in southern New Hampshire and southwest Maine. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NHZ005-007-201900- Southern Grafton-Sullivan- 257 PM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for central New Hampshire and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are also expected this afternoon and evening. A few thunderstorms may reach severe limits with damaging winds, heavy rain and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of showers and thunderstorms are expected Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ152>154-201900- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 257 PM EDT Mon Aug 19 2019 ...SEVERE THUNDERSTORM WATCH 600 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Areas of Fog overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150-151-201900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- 257 PM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Isolated showers and thunderstorms are also expected this afternoon and evening. A few thunderstorms may reach severe limits with damaging winds, heavy rain and hail. Areas of Fog overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-020>022-026>028-NHZ001>003-201900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Androscoggin-Kennebec- Interior Waldo-Lincoln-Knox-Coastal Waldo-Northern Coos- Southern Coos-Northern Grafton- 257 PM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for south central Maine, southwest Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are also expected this afternoon and evening. A few thunderstorms may reach severe limits with damaging winds, heavy rain and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of showers and thunderstorms are expected Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Gray ME 231 PM EDT Mon Aug 19 2019 NHZ008-009-191900- Merrimack-Belknap- 231 PM EDT Mon Aug 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELKNAP AND CENTRAL MERRIMACK COUNTIES... At 231 PM EDT, a strong thunderstorm was located near Canterbury, or near Franklin, moving east at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Concord, Laconia, Franklin, Loudon, Barnstead, Gilmanton, Canterbury, Belmont, Gilford, Boscawen, Andover, Tilton, Sanbornton, Webster, Salisbury, Northfield and Pittsfield. This includes Interstate 93 between mile markers 44 and 60. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4325 7168 4342 7177 4358 7142 4333 7126 TIME...MOT...LOC 1831Z 250DEG 11KT 4337 7164
Special Weather Statement National Weather Service Gray ME 238 PM EDT Mon Aug 19 2019 NHZ007-008-011-015-191930- Merrimack-Western And Central Hillsborough-Cheshire-Sullivan- 238 PM EDT Mon Aug 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN... NORTHEASTERN CHESHIRE...NORTHWESTERN HILLSBOROUGH AND CENTRAL MERRIMACK COUNTIES... At 237 PM EDT, a strong thunderstorm was located near Windsor, or 9 miles west of Henniker, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Concord, Franklin, Henniker, Hopkinton, Antrim, Canterbury, Bradford, Windsor, Warner, Hillsborough, Marlow, Deering, Weare, Boscawen, Lempster, Washington, Webster, Salisbury, Sulton and Northfield. This includes the following highways... Interstate 89 between mile markers 3 and 24. Interstate 93 between mile markers 38 and 50. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4304 7212 4318 7223 4344 7166 4320 7149 TIME...MOT...LOC 1837Z 242DEG 21KT 4316 7202
Special Weather Statement National Weather Service Gray ME 247 PM EDT Mon Aug 19 2019 MEZ012-191930- Southern Oxford- 247 PM EDT Mon Aug 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY... At 246 PM EDT, a strong thunderstorm was located near Bethel, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bethel, Rumford, Mexico, Hartford, Greenwood, West Paris, Woodstock, Sumner, Milton, Albany, Stoneham, Mason and Peru. This also includes... Albany Mountain and Mount Zircon. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4425 7081 4436 7089 4458 7053 4434 7031 TIME...MOT...LOC 1846Z 242DEG 12KT 4434 7078
Special Weather Statement
National Weather Service Gray ME
254 PM EDT Mon Aug 19 2019
NHZ006-008>010-013-191945-
Merrimack-Belknap-Strafford-Southern Carroll-Interior Rockingham-
254 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM...
STRAFFORD...SOUTHEASTERN BELKNAP AND SOUTHEASTERN MERRIMACK
COUNTIES...
At 254 PM EDT, a strong thunderstorm was located over Epsom, or 9
miles west of Northwood, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Concord, Rochester, Northwood, Dover, Hooksett, Somersworth,
Barrington, Farmington, Lebanon, Loudon, Alton, Barnstead, Epsom,
Allenstown, Deerfield, Candia, Madbury, Chichester, Brookfield and
Middleton.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4323 7152 4355 7107 4342 7098 4342 7099
4339 7099 4335 7097 4334 7096 4334 7093
4332 7092 4330 7090 4329 7091 4326 7086
4321 7082 4308 7138
TIME...MOT...LOC 1854Z 240DEG 23KT 4321 7133Special Weather Statement
National Weather Service Gray ME
334 PM EDT Mon Aug 19 2019
MEZ023-NHZ010-013-014-192015-
Coastal York-Strafford-Coastal Rockingham-Interior Rockingham-
334 PM EDT Mon Aug 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL YORK...
ROCKINGHAM AND SOUTHEASTERN STRAFFORD COUNTIES...
At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Epping to near Derry. Movement was
east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Derry, Portsmouth, Hampton, Durham, Exeter, Kittery, Salem, Dover,
Barrington, Salisbury, Epping, Merrimac, Brentwood, Greenland,
Raymond, York, Newington, Seabrook, Rye and Stratham.
This includes the following highways...
Interstate 93 between mile markers 8 and 11.
Interstate 95 between mile markers 1 and 13.
Interstate 95 in New Hampshire between mile markers 0 and 16.
This also includes...
Hampton Beach and York Beach.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4282 7138 4315 7112 4326 7053 4317 7054
4298 7071 4286 7078 4286 7082 4287 7082
4286 7085 4289 7092 4286 7103 4284 7105
TIME...MOT...LOC 1934Z 254DEG 36KT 4310 7104 4283 7131The Portland,ME radar (KGYX), 56 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
6 thunderstorm wind. Local standard time, as filed.
Trees down near Route 219.
Trees downed.
Trees downed on wires.
Trees down.
Trees downed on Young Road.
Trees downed on Legion Park Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853335, 853338, 853339, 853341, 853342, 853343.